Written by Scott Campbell.
Published at 07:03 BST on Friday, 27th July 2012.
 
NHS Lanarkshire issue drug health warning as Lanarkshire drug user contracts anthrax

NHS Lanarkshire have issued a public health alert to Lanarkshire’s injecting drug users.  

 

NHS Lanarkshire issued a public health alert, earlier this week, following the confirmation of a case of anthrax in a Lanarkshire injecting drug user.  The patient is in hospital and is in a critical but stable condition.

 

Commenting, Doctor David Cromie, Consultant in Public Health Medicine at NHS Lanarkshire said: “It is possible that heroin contaminated with anthrax may be circulating in Lanarkshire and potentially other parts of Scotland.  There have been recent reports of anthrax from contaminated heroin in other Western European Countries, the most recent reported outbreak being in Germany.

 

“It is important that drug users are aware of the particular dangers involved when they are injecting heroin.

 

“Clinicians and microbiologist are on alert to the possibility of anthrax in heroin users who present with appropriate signs and symptoms.  Injecting drug users known to Lanarkshire addiction services are being contacted to raise their awareness.”

 

Advice for drug users:

 

·         Don't use heroin,

·         If you have to use heroin, smoke it instead of injecting. (Muscle-popping, skin-popping and    missing the vein are particularly dangerous),

·         Don't share needles, syringes, cookers/spoons or other 'works' with other drug users;

·         Use clean works for each injection (don't re-use needles),

·         Cleanliness is important: prepare in a clean place and carefully wash hands and skin first,

·         If you get swelling, redness, or pain where you have injected yourself, or pus collects under the skin, you should get a doctor to check it out immediately, especially if the infection seems different to others you may have had in the past,

·         Further advice for injecting drug users in available on the IDU website, http://www.iduoutbreak.hps.scot.nhs.uk/,

·         Further information on anthrax is available on the HPS website, http://www.documents.hps.scot.nhs.uk/giz/faqs/anthrax-humans.pdf.

 

Doctor David Cromie, Consultant in Public Health Medicine at NHS Lanarkshire added: “The advice to drug users is to avoid all heroin use, which we recognise may be very difficult for drug users to follow.”

 

“Muscle-popping, skin-popping, and injecting when a vein has been missed are particularly dangerous. Smoking heroin carries much less risk than injecting it. If there is any pain or swelling around an injection site drug users should seek urgent medical attention."